Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 59, NWS Phoenix, AZ

September 6, 2017Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 6, 2017, 4:28 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2017, 4:28 PM PDT (23:28 UTC)
Expired
Sep 6, 2017, 7:30 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Yuma radar (KYUX), 148 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS55 KPSR 062328
FFWPSR
CAC065-070230-
/O.NEW.KPSR.FF.W.0059.170906T2328Z-170907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
428 PM PDT WED SEP 6 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 730 PM PDT

* At 425 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Desert Center...
  Interstate 10 and highway 177 north of Desert Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3382 11517 3369 11507 3356 11512 3365 11550
      3382 11554

$$

CB
2 follow-up statements
754 
WGUS75 KPSR 070021
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
521 PM PDT WED SEP 6 2017

CAC065-070230-
/O.CON.KPSR.FF.W.0059.000000T0000Z-170907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
521 PM PDT WED SEP 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
RIVERSIDE COUNTY...

At 518 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicated that well over one inch 
had fallen in a large area between Eagle Mountain and Desert Center 
and many basins in the area including Big Wash Basin were near or 
exceeding flash flood guidance. Many of these basins drain to the 
southeast, across highway 177 and then down across Interstate 10.

Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Desert Center...Interstate 10 and Highway 177 north of Desert Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3382 11517 3369 11507 3356 11512 3365 11550
      3382 11554

$$

CB
567 
WGUS75 KPSR 070216
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
716 PM PDT WED SEP 6 2017

CAC065-070230-
/O.CON.KPSR.FF.W.0059.000000T0000Z-170907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
716 PM PDT WED SEP 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
RIVERSIDE COUNTY...

At 714 PM PDT, Doppler radar indicated that heavy rain had ended in 
the warned area...between Eagle Mountain and Desert Center...by 
around 6 pm. However, runoff in the area and across Interstate 10 
may still continue and thus the warning will be allowed to continue 
until 730 pm.

Some locations that will experience flooding include...
Desert Center...Interstate 10 and Highway 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3382 11517 3369 11507 3356 11512 3365 11550
      3382 11554

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:20 PM PDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 2:20 PM PDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Wed Sep 6 2017

.SYNOPSIS...
Limited moisture will keep thunderstorms primarily relegated to
higher elevations of eastern and central Arizona through Thursday.
However, a few lighter showers will be possible even during the
morning hours across parts of western Arizona and southeast
California. Increasing moisture Friday and Saturday will provide
much better chances for showers and thunderstorms across the entire
region. Drier conditions and a warming trend will return early next
week as strong high pressure builds back over the area.

&&

.DISCUSSION...
The southwest Conus will be trapped under a fairly stagnant and
stationary flow pattern through the weekend with high amplitude
ridging aligned along the Continental Divide and a cyclonic
circulation center wobbling off the southern California coast. The
initial configuration of this pattern has been acting to advect very
dry air in easterly flow through the entire sfc-H7 layer such that
12Z sounding data only showed potential afternoon mixing ratios
around 5 g/kg essentially precluding any deep convection through
central Arizona. However with a small forward eastward propagation
to the salient synoptic features over the next 72 hours, the pattern
will start to become very favorable for widespread showers and
storms Friday and Saturday under deep, moist meridional flow.

Despite the overall limited moisture profiles, some lingering
moisture in a H7-H5 layer sits along the Colorado River and SE
California in a region of deformation between the Rockies ridge and
offshore trough. High resolution models also suggest a shallow
modified Gulf surge along with some measure of a gravity wave or
midtropospheric frontogenesis late tonight such that elevated
showers/sprinkles/virga are very possible somewhere through the
western and central parts of the CWA. While not amounting to much,
this will be the first wave of total column moisture increase
setting the stage for further rain chances later in the week.

Model signals for more organized convection Thursday afternoon and
evening are not tremendous, yet not completely negative like those
for this evening. Forecast BUFR soundings show fairly robust sfc-H7
moisture levels near 10 g/kg which is certainly sufficient for storm
formation near terrain and deeper thermal circulations, and even
supportive for some activity towards lower elevations. Areas of
western Maricopa, La Paz, and Yuma counties will stand the best
chance of storms with more outflows and blowing dust elsewhere
through central/western AZ. Perhaps the stronger signal Thursday
night points towards elevated showers/storms forming as a result of
a convectively induced shortwave blasting north from a forecast MCS
over Sonora. While its difficult to pin down really high POPs on a
feature yet to even form, many high resolution models indicate this
evolution, and conceptually this outcome is common a few times every
summer (already have been at least 2 such instances this monsoon
season so far). Future forecast packages may need to substantially
increase POPs during this period.

Regardless of the activity Friday morning, more expansive
thunderstorms are likely the remainder of Friday and Saturday as the
overall synoptic pattern become extremely favorable for building
instability and forced ascent. Conceivably, more extensive showers
Friday morning could inhibit deeper convection later in the day
over parts of the area, however the persistent deep meridional flow
should allow rain/clouds to lift north fairly rapidly. Lapse rates
will not be particularly steep though unusually cool H5 temperatures
(-6C to -8C) juxtaposed with 10-12 g/kg sfc-H7 mixing ratios will
result in a weakly capped environment with MLCape near 1500 J/kg.
DCape values will also approach 1200-1500 J/kg while bulk sfc-6km
shear nears 20kt ahead of the offshore cyclone leading to the
potential for some even better organization and more extensive
severe wind gust threat.

Thunderstorm activity Saturday may become highly dependent on
persistence and coverage of action and residual clouds Friday night.
Even with an active Friday, the pattern will still maintain a
favorable look for storms - especially over SE California with
nearly identical setup from Friday. Obviously confidence is somewhat
lower during this period, but the pattern recognition alone argued
for increasing rainfall chances (again, particularly in the western
half of the CWA). Of much better confidence is cooler temperatures
under more clouds and a rain modified airmass where by Saturday,
even 100F temperatures may be difficult to attain.

Sunday through Tuesday...
Both the GFS and EURO are onboard on the idea that a warming/drying
trend looks likely during this period. They both retrograde the
upper trof located off the Southern CA coast on Sunday northwestward
during the Monday-Tuesday period as the main upper level ridge once
again shifts westward back over the region. PWATS are expected to
fall back into the 0.80-1.10 inch range along with some mid-level
warming as well. This will once again reduce convective activity to
just a few cells over the higher terrain. Temperatures are expected
to warm as well with the warmest lower desert locations perhaps
approaching 110F on Monday and Tuesday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very few aviation concerns through Friday afternoon with lighter
winds and very little storm activity. Easterly winds will dominate
with late afternoon/early evening winds either being light and
variable or briefly out of the west. Skies will remain mostly clear
with cloud decks at or above 12K ft and any more solid cigs
likely west of the terminals late tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns through Friday afternoon as thunderstorms
should remain isolated and relegated to terrain features. There is a
remote chance a storm or outflow could affect KIPL late this
afternoon/evening. Winds will favor the south to southwest with
speeds mostly 10 kts or less. Late tonight some thicker cigs 12K-15K
ft are likely to be approaching KBLH and some sprinkles are
possible.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Significant moisture will have settled over the districts Saturday
resulting in additional showers and thunderstorms. Wetting rains are
most likely through W AZ/SE CA where minimum humidity values will
only range between 30-40% though rainfall will be possible in just
about all areas. While some lingering moisture and showers may stay
through Sunday, a drying trend will begin next week with storm
chances falling well below 10 percent. Humidity levels will also
deteriorate with afternoon readings in a 15-25% range with good
overnight recovery. Outside of storm activity, winds will be rather
light and seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Percha
AVIATION...MO
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 6, 3:54 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM PDT WED SEP 6 2017

CAZ561-568-570-062345-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
354 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 445 PM
PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eagle Mtn, or 9 miles northwest of Desert Center, moving northwest at
20 mph.

Winds in excess of 40 mph will be possible with this storm. Brief
heavy rain is also expected.

Locations impacted include...
Desert Center and Eagle Mtn.

LAT...LON 3371 11535 3368 11553 3378 11561 3380 11561
      3380 11563 3392 11573 3398 11539
TIME...MOT...LOC 2254Z 151DEG 19KT 3382 11551

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:54 PM PDTSpecial Weather StatementPSRRiverside51 min
Sep 6, 4:07 PM PDTSevere Thunderstorm WarningPSRRiverside53 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.